Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Melbourne, FL

July 6, 2018Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 2018, 2:36 PM EDT for Volusia County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 2:36 PM EDT (18:36 UTC)
Expired
Jul 6, 2018, 3:15 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS52 KMLB 061836
SVRMLB
FLC127-061915-
/O.NEW.KMLB.SV.W.0059.180706T1836Z-180706T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
236 PM EDT FRI JUL 6 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Volusia County in east central Florida...

* Until 315 PM EDT.

* At 236 PM EDT, a severe thunderstorm was located over Deltona, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Sanford, Orange City, DeBary and Enterprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2898 8113 2887 8109 2883 8127 2883 8131
      2894 8133
TIME...MOT...LOC 1836Z 257DEG 2KT 2890 8119 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
136 
WWUS52 KMLB 061851
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
251 PM EDT FRI JUL 6 2018

FLC127-061915-
/O.CON.KMLB.SV.W.0059.000000T0000Z-180706T1915Z/
Volusia FL-
251 PM EDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

At 250 PM EDT, a severe thunderstorm was located over Deltona, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Deltona, Sanford, Orange City, DeBary and Enterprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 2886 8114 2883 8127 2883 8131 2894 8133
      2897 8118
TIME...MOT...LOC 1850Z 257DEG 2KT 2890 8118 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
358 
WWUS52 KMLB 061910
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
310 PM EDT FRI JUL 6 2018

FLC127-061920-
/O.EXP.KMLB.SV.W.0059.000000T0000Z-180706T1915Z/
Volusia FL-
310 PM EDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY WILL
EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds, frequent lightning 
strikes, and heavy rain are still possible with this thunderstorm.

LAT...LON 2886 8114 2883 8127 2883 8131 2894 8133
      2897 8118
TIME...MOT...LOC 1910Z 257DEG 2KT 2890 8117 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:47 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 9:47 AM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
947 AM EDT Fri Jul 6 2018

.UPDATE...

...Scattered Strong Lightning Storms this Afternoon...

Today...A weak mid level cyclonic circulation was situated over east
central Florida this morning.  Considerable mid level cloudiness was
occurring, especially across the south half.  The mid cloud deck has
looked rather thin, so we don't think it will significantly inhibit
storm formation this afternoon. Water vapor imagery shows mid-upper
level drying on the southwest flank of a well defined upper level
low just offshore near the Georgia/Florida border.  This drying
aloft has started to reach our northern sections.

It's still cool aloft with 500mb temps around minus 9C.  Morning
soundings and satellite precipitable water estimates are in the 1.8
to 1.9 inch range.

The pressure gradient is weak as east central Florida lies near a
weakness in the subtropical ridge.  We are getting some northeast to
east winds 5-10 mph already this morning in Brevard, but that is
likely due to some outflow from a convective complex offshore.  The
east coast sea breeze should set up along the Volusia county coast
towards midday and start to focus storms.  The HRRR model shows this
occurring, then a south to southwest propagation of storms is
indicated through late afternoon.  This basic evolution was also
shown by our 09z local WRF.

The moisture and instability parameters suggest likely PoPs for most
of the area with a chance for strong storms again.  Lightning will
be the main hazard, which will be frequent in a few strong storms.
Slow storm motion will bring a risk of local flooding and aggravate
ongoing minor river flooding.  The HRRR model has been showing some
amounts around 3 inches.  With the cool temps aloft and some mid
level dry air in the north, a few storms may produce gusty winds 40-
50 mph and small hail.

Overall little change to the previous forecast.

&&

.AVIATION...
Another active afternoon is expected with storms forming on the sea
breeze and propagating inland.  The latest HRRR model shows
convective initiation occurring KDAB-KTIX towards midday, then
spreading inland and southward through late afternoon.  By early
evening, it is expected that only areas of light rain will be
lingering at some of the terminals. A few of the storms will be
strong with frequent lightning and gusty winds 35-40 knots.

&&

.MARINE...
Today/Tonight...The subtropical ridge is poorly defined, causing the
pressure gradient early this morning to be light.  Winds are largely
due to outflow boundaries from offshore storms.  So, there are no
wind/sea concerns.  The primary threat will be scattered storms that
form over the mainland, which affect the intracoastal waterways this
afternoon.  Outflow boundaries and a few storms should also affect
the nearshore Atlantic waters into evening.

&&

.HYDROLOGY...
The Saint Johns River near Astor has reached Action Stage (2.0 feet)
and is forecast to only slowly rise through the weekend, remaining
below Flood Stage.

Farther upstream, the river level near Sanford remains in Action
Stage at 4.7FT. Additional slight rises are expected through the
weekend but the river will remain below Flood Stage.

The Saint Johns River near Geneva, just south of Lake Harney,
remains in Minor Flood at 8.6 FT. Additional slight rises are
possible through the weekend. A River Flood Warning remains in
effect for this area.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATES...Lascody
IMPACT WX...Negron
Hazardous weather outlook, Jul 6, 11:45 AM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1145 AM EDT Fri Jul 6 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1145 AM EDT Fri Jul 6 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture and added instability aloft will trigger another
round of scattered to numerous afternoon showers and thunderstorms.
Development will start along the coast and propagate inland. The
greatest coverage of afternoon and evening thunderstorms is expected
over the interior where numerous boundary interactions should
occur.

Conditions are favorable for storms to produce frequent lightning
strikes, wind gusts of 30 to 40 mph, small hail, and quick 1 to 2
inch downpours. Those with outdoor activities, whether on land or
water, should remain weather aware. Seek shelter in an enclosed
building or automobile at the first sign of threatening weather.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous thunderstorms will be capable of producing
wind gusts of 35 to 45 mph over inland lakes this afternoon. Some
of these storms will push back toward the intracoastal and nearshore
waters late this afternoon and early this evening. Boaters should
be alert for gusty winds that occur well ahead of the heavy rain
and lightning associated with storms.

.RIVER FLOOD IMPACT...
Persistent daily rains have led to a slow rise of the Saint Johns
River. The river just south of Lake Harney near Geneva remains in
Minor Flood. Additional slight rises are expected to continue
through this weekend. A River Flood Warning remains in effect for
this area.

Farther downstream, the Saint Johns River near Sanford and at
Astor are at Action Stage. Though additional slight rises are
expected to continue, the river is forecast to remain below flood
stage at those locations through Wednesday next week.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and evening storms are expected
to continue into early next week. The main storm threats will be
frequent cloud to ground lightning strikes, gusty winds and
torrential downpours producing urban, river and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

KN

In the hours before

Special weather statement, Jul 6, 1:50 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
150 PM EDT FRI JUL 6 2018

FLZ041-141-061830-
Coastal Volusia FL-Inland Volusia FL-
150 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 230
PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona International Speedway, or near Port Orange. This storm was
nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, DeLand and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2905 8093 2890 8122 2926 8133 2927 8103
TIME...MOT...LOC 1750Z 141DEG 4KT 2912 8110

Combs
Local storm report, Jul 6, 1:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
158 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 SW DAYTONA BEACH      29.17N 81.09W
07/06/2018  M0.70 INCH       Volusia            FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTS DIME SIZED HAIL NEAR I-4
            AND US 92

&&

JRS
Special weather statement, Jul 6, 1:59 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
159 PM EDT FRI JUL 6 2018

FLZ045-046-061830-
Orange FL-Seminole FL-
159 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND EAST
CENTRAL ORANGE COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oviedo, Wedgefield, Geneva, Bithlo and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2875 8121 2876 8106 2874 8106 2869 8102
      2868 8102 2866 8101 2863 8101 2861 8098
      2861 8097 2859 8094 2858 8095 2855 8093
      2853 8094 2853 8093 2851 8092 2847 8111
TIME...MOT...LOC 1759Z 121DEG 2KT 2864 8105

Combs
Special weather statement, Jul 6, 2:10 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
210 PM EDT FRI JUL 6 2018

FLZ047-147-061845-
Southern Brevard County FL-Northern Brevard County FL-
210 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 245
PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merritt Island. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2827 8078 2847 8081 2848 8060 2832 8060
      2828 8059
TIME...MOT...LOC 1810Z 173DEG 2KT 2836 8071

Combs
Local storm report, Jul 6, 2:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
218 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     3 SW DAYTONA BEACH      29.18N 81.07W
07/06/2018  M45 MPH          Volusia            FL   MESONET

            MESONET SITE AT DAYTONA INTERNATIONAL SPEEDWAY MEASURED
            WIND GUST OF 39KT/45MPH FROM W

&&

JRS
Special weather statement, Jul 6, 2:23 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
223 PM EDT FRI JUL 6 2018

FLZ041-046-061915-
Seminole FL-Inland Volusia FL-
223 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deltona. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Deltona, Sanford, Orange City, Lake Helen and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2895 8103 2877 8102 2873 8126 2895 8131
      2901 8105
TIME...MOT...LOC 1823Z 249DEG 2KT 2894 8114

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:18 PM EDTSpecial Weather StatementMLBSeminole27 min
Jul 6, 1:50 PM EDTSpecial Weather StatementMLBVolusia40 min
Jul 6, 1:55 PM EDTSevere Thunderstorm WarningMLBVolusia24 min
Jul 6, 1:59 PM EDTSpecial Weather StatementMLBSeminole31 min
Jul 6, 2:06 PM EDTSpecial Marine WarningMLB54 min
Jul 6, 2:07 PM EDTSpecial Marine WarningMLB36 min
Jul 6, 2:10 PM EDTSpecial Weather StatementMLBBrevard35 min
Jul 6, 2:23 PM EDTSpecial Weather StatementMLBSeminole52 min
Jul 6, 2:57 PM EDTSpecial Weather StatementMLBOrange, Seminole48 min
Jul 6, 3:07 PM EDTSpecial Marine WarningMLB83 min
Jul 6, 3:09 PM EDTSpecial Weather StatementMLBBrevard51 min
Jul 6, 3:18 PM EDTAreal Flood AdvisoryMLBVolusia87 min
Jul 6, 3:42 PM EDTSpecial Weather StatementMLBOrange48 min
Jul 6, 3:48 PM EDTSevere Thunderstorm WarningMLBOrange27 min
Jul 6, 4:47 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jul 6, 5:07 PM EDTAreal Flood AdvisoryMLBIndian River, Okeechobee, Saint Lucie83 min
Jul 6, 6:52 PM EDTSpecial Weather StatementMLBMartin38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.